Alert archive / Georgia / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 13, NWS Charleston, SC

April 7, 1999McIntosh County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Apr 7, 1999, 4:30 PM EDT for McIntosh County, Georgia. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 7, 1999, 4:30 PM EDT (20:30 UTC)
Expired
Apr 7, 1999, 5:15 PM EDT
In force
45 min
Issued by
NWS Charleston, SC
Area
Whole counties

County McIntosh County, GA

What was reported inside it

TimeReportWhereRemark
Apr 7, 4:40 PM EDTHail 1.75Townsend, GA
Apr 7, 4:45 PM EDTThunderstorm Wind 50Townsend, GALarge tree limbs down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1999-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1999-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 072027 RRA
SVRCHS
GAC191-072115-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
430 PM EDT WED APR 7 1999

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCINTOSH COUNTY IN SOUTHEASTERN GEORGIA

* UNTIL 515 PM EDT

* AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF TONWSEND... MOVING
  SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MERIDIAN...AND SAPELO ISLAND.

DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 3:30 PM EDT, 1 hour earlier.

Area forecast discussion, Apr 7, 3:30 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
330 PM EDT WED APR 7 1999

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEEN MOVING EAST
SOUTHEAST ACROSS THE AREA THIS AFTERNOON. THESE SHOULD DIMINISH WITH
THE LOSS OF HEATING. HOWEVER APPEARS THAT THERE COULD BE SOME
REDEVLOPMENT LATE TONIGHT IN COASTAL SECTIONS OF SOUTH CAROLINA. SO
BELIEVE THAT IT WOULD NOT BE A BAD IDEA TO INCLUDE A LOW CHANCE OF
PRECIPITATION THROUGHOUT THE NIGHT THERE. ELSEWHERE CAN PROBABLY GO
WITHOUT AFTER THE EVENING ACTIVITY DIMINISHES/MOVES ALONG.

WILL CONTINUE TO SEE WEAK SHORT WAVES BRUSH BY THE AREA FOR THE NEXT
SEVERAL DAYS. THE SURFACE BOUNDARY WILL NEVER MAKE IT. BUT WITH THE
ATMOSPHERE REMAINING UNSTABLE WILL PROBABLY SEE WIDELY SCATTERED
DIURNAL ACTIVITY FOR THE NEXT FEW DAYS ALTHOUGH WOULD THINK THAT
COVERAGE WOULD BE LESS FURTHER SOUTH AND WEST.

WINDS HAVE BEEN INCREASING SLIGHTLY OVER THE WATERS DURING THE DAY
AND LOOKING AT MODEL FORECASTS THAT TREND SHOULD CONTINUE. AFTER
COORDINATION WITH WILMINGTON WILL INCREASE WIND FORECAST FOR
TONIGHT. LOOKS LIKE THURSDAY NIGHT WILL BE SIMILAR AND MAY EVEN BE
PUSHING SMALL CRAFT ADVISORY CRITERIA BY LATE IN THE THIRD OR IN THE
FOURTH PERIOD IF WINDS STRENGTHEN AS FORECAST.

PRELIMINARY NUMBERS
CHS 64/85 67/84 3212
SAV 63/87 65/86 1111
CHL 65/77 67/75 3212
NBC 65/85 67/84 2212

.CHS...
SC...NONE.
GA...NONE.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 4:49 PM EDTSevere Thunderstorm WarningCHSBryan, Liberty61 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.